Kansas, 2006

Flood in Kansas, June 22 to 23, 2006

June 22 to 23, 2006 · NWS ICT · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 22, 6:42 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 22, 6:42 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
742 PM CDT THU JUN 22 2006

.DISCUSSION...
THE MAIN CONCERN FOR THIS EVENING WILL BE THE PROPAGATION OF THE
STORMS IN WESTERN KANSAS. CURRENT THOUGHTS ARE TO REMOVE POPS ACROSS
SOUTHEAST KANSAS.

LATEST RADAR LOOP SHOWING VERY INTENSE STORMS CONTINUING TO DEVELOP
IN WESTERN KANSAS. THESE STORMS HAVE BEEN SHOWING PRIMARILY A
EAST-SOUTHEAST PROPAGATION. LATEST PROFILERS FROM VANCE AFB ARE OUT
OF THE EAST WITH WICHITA OUT OF THE NORTHEAST. MEANWHILE...DODGE
CITY VAD WIND PROFILE IS SHOWING GOOD STEERING FLOW ABOVE 10KFT OUT
OF THE WEST. THIS COULD RESULT IN A FORWARD MOVING MESOSCALE
CONVECTIVE SYSTEM IF A GOOD COLD POOL CAN GET ESTABLISHED. IF THIS
WOULD TAKE PLACE THEN IT COULD PROPAGATE EAST-SOUTHEAST INTO
PORTIONS OF SOUTH CENTRAL KANSAS AND PRODUCING SOME DAMAGING WINDS.
HOWEVER...THERE ARE SOME NEGATIVES TO THIS PICTURE.
CURRENTLY...THERE ARE SEVERAL STORMS DEVELOPING OUT AHEAD OF THE
MAIN COMPLEX NORTH OF DODGE CITY WHICH WAS A RESULT OF OUTFLOW
BOUNDARIES COLLIDING. THESE STORMS COULD SEND OUT SOME OUTFLOW
BOUNDARIES THAT COULD DISTURB ANY FORWARD PROPAGATION AND RESULT IN
MORE A HEAVY RAIN THREAT. THE SECOND NEGATIVE IS LOW LEVEL FLOW IS
ALSO QUITE WEAK AT THE PRESENT TIME. FOR NOW...WE WILL CONTINUE TO
WATCH TO SEE HOW THINGS EVOLVE...BUT AT THE PRESENT TIME IT LOOKS
LIKE THE SEVERE POTENTIAL LOOKS TO BE RATHER ISOLATED. THERE IS ALSO
AN ISOLATED HEAVY RAIN THREAT WITH THESE STORMS DUE TO THEIR SLOW
MOVEMENT.

MEANWHILE...SOUTHEAST KANSAS WILL MOST LIKELY ESCAPE THE CONVECTION
TONIGHT. CURRENTLY...THEY ARE UNDERNEATH THE MESOHIGH BEHIND THE
MESOSCALE CONVECTIVE VORT LOBE IN MISSOURI. THIS SHOULD PROVIDE A
RATHER QUIET NIGHT IN THAT REGION. AN UPPER LEVEL COLD POCKET DOES
TRY TO MOVE INTO SOUTHEAST KANSAS TOWARDS DAYBREAK...BUT THERE IS
NOT A LOT OF VERTICAL MOTION TO GO ALONG WITH IT. THEREFORE...WE ARE
PLANNING ON REMOVING POPS COMPLETELY IN THAT REGION.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  84  64  87 /  30  10  10  10
HUTCHINSON      63  85  64  87 /  20  10  10  10
NEWTON          64  84  64  86 /  20  10  10  10
ELDORADO        64  83  64  87 /  30  10  10  10
WINFIELD-KWLD   65  84  65  87 /  40  10  10  10
RUSSELL         62  86  63  88 /  20  10  10  10
GREAT BEND      62  86  63  88 /  20  10  10  10
SALINA          63  84  63  86 /  30  10  10  10
MCPHERSON       63  84  63  86 /  20  10  10  10
COFFEYVILLE     65  82  64  86 /  60  10  10  10
CHANUTE         65  83  62  85 /  40  10  10  10
IOLA            65  82  62  84 /  40  10  10  10
PARSONS-KPPF    65  82  64  86 /  50  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 22, 7:05 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...AMENDED
NATIONAL WEATHER SERVICE WICHITA KS
805 PM CDT THU JUN 22 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-231200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
805 PM CDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY BEFORE
MIDNIGHT...GENERALLY SOUTHWEST OF A LINE EXTENDING FROM HUTCHINSON
TO WICHITA TO WINFIELD. THE PRIMARY THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS. AFTER MIDNIGHT...MOST OF THE ACTIVITY WILL HAVE
PUSHED SOUTH INTO OKLAHOMA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE FOR STORMS ACROSS CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS SATURDAY NIGHT INTO SUNDAY. AT THIS
TIME IT IS TOO EARLY TO SPECULATE ON THE SEVERITY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH
MIDNIGHT...GENERALLY SOUTHWEST OF A LINE EXTENDING FROM HUTCHINSON
TO WICHITA TO WINFIELD.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON/KETCHAM/KLEINSASSER

In the hours before

Special weather statement, Jun 22, 3:54 PM CST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
454 PM CDT THU JUN 22 2006

KSZ032-222245-
RUSSELL-
454 PM CDT THU JUN 22 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHWEST RUSSELL COUNTY...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PARADISE...OR 17 MILES NORTH OF RUSSELL...
AND MOVING SOUTHEAST AT 10 MPH.

PEA TO DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH WILL BE POSSIBLE
WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Jun 22, 4:14 PM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
514 PM CDT THU JUN 22 2006

KSZ032-222300-
RUSSELL-
514 PM CDT THU JUN 22 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF PARADISE...OR 10 MILES NORTH OF
RUSSELL...AND MOVING SOUTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Jun 22, 4:36 PM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
536 PM CDT THU JUN 22 2006

KSZ032-222315-
RUSSELL-
536 PM CDT THU JUN 22 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF RUSSELL...AND MOVING SOUTHEAST
AT 10 MPH.

DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Jun 22, 5:17 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CDT THU JUN 22 2006

KSZ032-230000-
RUSSELL-
617 PM CDT THU JUN 22 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS NEAR BUNKER HILL...OR 6 MILES SOUTHEAST OF
RUSSELL...AND MOVING SOUTHEAST AT 10 MPH. WINDS NEAR 50 MPH WERE
REPORTED AT THE RUSSELL AIRPORT.

WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Jun 22, 5:24 PM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
624 PM CDT THU JUN 22 2006

KSZ047-230030-
BARTON-
624 PM CDT THU JUN 22 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON COUNTY...

AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 12 MILES NORTHWEST OF PAWNEE ROCK...OR 10 MILES
NORTH OF LARNED...AND MOVING SOUTHEAST AT 10 MPH.

QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 MPH WILL BE POSSIBLE
WITH THIS STORM. PAWNEE ROCK IS IN THE PATH OF THIS STORM.

PEOPLE IN SOUTHWESTERN BARTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

KLEINSASSER
Special weather statement, Jun 22, 5:58 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
658 PM CDT THU JUN 22 2006

KSZ047-230030-
BARTON-
658 PM CDT THU JUN 22 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR EXTREME SOUTHWESTERN BARTON COUNTY...

AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PAWNEE ROCK...OR 8 MILES NORTHEAST OF
LARNED...AND MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE ACROSS EXTREME
SOUTHWESTERN BARTON COUNTY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Barton

When
June 22, 8:00 PM CST to June 23, 12:00 PM CST
Where
Barton County, 1 mi W of Pawnee Rock
Reported by
AMATEUR RADIO
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Southwest 70 County Road was closed due to high water over the road. The road did not reopen until around 1200 CST on the 23rd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513605.